Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

risperdal

I have been taking antipsychotics medications for about 3 and half years now. The medications are like Zyprexa, Clozaril, and most recently Risperdal. But i have really been thinking about withdrawling from it. Because i am really worried about the side effects of antipsychotics, and i have to just keep taking them. I know that withdrawling from antipsychotics can cause withdrawal symptoms. And how long would the withdrawal symptom insomnia usually last? My question is can withdrawling from antipsychotics such as Risperdal cause memory loss and permanent brain damage in the long term?  And that is what i am really afraid of.
6 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
Withdrawal,if done carefully and under a doctor's supervision, will not lead to any lasting damage. But taking these medications is important to your long term health, so only stop if you and your doctor agree it is best for you.
Avatar universal
My son had a single "psycotic break" at 19 (on the heels of mushroom and marijuana use), and was prescribed 3mg Risperdal daily for "at least 6 months".   In less than a week (after finally sleeping) he felt fine, and since then has displayed  no positive or negative symptoms of schizophrenia.  For now he is taking the Risperdal, but his doctors have not been able to answer our chief question:  If he continues to be well after six months, how will they determine at that time whether (1) his was a transient episode not justifying permanent anti-psychotic medications or (2) proof that the Risperdal is working and should therefore be continued indefinitely?    One doctor told me that my very question shows that I'm in denial, but I think it makes sense to make sure that a four-day jag of insomnia and mild paranoid delusions isn't the sole basis for his diagnosis.  Many thanks for any advice.
Avatar universal
Hi,
You should inform your son's psychiatrist that he/she is acting in contravention of the FDA. Janssen's own propaganda explicitly states that Risperdal had only been approved for short-term administration following immediate manic episodes for a period of no longer than three weeks. Continual consumption of neuroleptics for more than a couple months can lead to symptoms including dyskinesia (a chronic, often incurable syndrome provoking frequent, involuntary movements of the tongue, face, and limbs, often rendering its victims incapable of performing even the most menial tasks), and, eventually, dementia. Thousands of people die each year as a direct result of these "medications" and tens of thousands more are permanently disabled. The principal reason for their overprescription is the undue influence exerted upon the psychiatric community (and, in particular, the APA, which publishes the DSM) by the pharmaceutical industry. A cursory perusal of the literature will yield myriad studies showing that cognitive and talk therapies are much more effective than chemical interventions in treating behavioral deviation, unfortunately most HMOs are too niggardly to support long-term psychological assistance. Moreover, while psilocybin and LSD should generally be avoided by those prone to mood disturbances, a proponderance of anecdotal evidence (including my own experiences as a sufferer of bipolar) suggests that light marijuana use can be an extremely effective adjunct to or replacemnt for lithium and/or herbal (amino acid) modd stabilizers. Obviously, individual reactions should be factored into any treatment plan, but I would try to find a psychiatrist willing to entertain the possibility.
-John
Avatar universal
http://www.ahrp.org/risks/biblio0100.php - excellent, well-sourced examination of the various disabling conditions caused by neuroleptics (just so I don't sound like a complete nut :)). Memorize this stuff and barrage the psych with it at your next appointment.
-John
Avatar universal
http://72.14.203.104/search?q=cache:FuJL5edduCEJ:www.ahrp.org/risks/biblio0100.php+risperdal+withdrawal+%22brain+damage%22&hl=en&gl=us&ct=clnk&cd=1 - try that if the main link doesn't work...the AHRP site seems to be down right now.
-John
144586 tn?1284669764
Risperdal is a "Blacklisted drug" according to a seminar I attented at Mount Sinai Geriatrics CME hosted by a physician from Johns Hopkins. It can cause convulsions, there are a significant number of deaths associated with the drug, and I would think three times before continueing on it. Discontinuing risperdal will have nothing but positve effects.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area